Alert archive / Texas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 87, NWS Austin/San Antonio, TX

May 3, 2024Edwards County, Kerr County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 3, 2024, 10:07 PM CDT for Edwards County, Kerr County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2024, 10:07 PM CDT (03:07 UTC)
Expired
May 3, 2024, 10:45 PM CDT
In force
38 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Edwards County, TX, Kerr County, TX

The radar

The Laughlin AFB radar (KDFX), 119 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 3:27 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 3.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2024-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2989 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2024-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2989 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1457 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted.

406 
WUUS54 KEWX 040307
SVREWX
TXC137-265-040345-
/O.NEW.KEWX.SV.W.0087.240504T0307Z-240504T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
1007 PM CDT Fri May 3 2024

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Northwestern Kerr County in south central Texas...
  Northeastern Edwards County in south central Texas...

* Until 1045 PM CDT.

* At 1007 PM CDT, a severe thunderstorm was located over Telegraph,
  or 11 miles southwest of Junction, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Us-377 Near The Kimble-Edwards County Line and Us-83 Near The Kerr-
  Kimble County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3029 9954 3015 9949 3015 10004 3029 10008
TIME...MOT...LOC 0307Z 322DEG 16KT 3036 9988 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 9:54 PM CDT, 13 minutes earlier.

Area forecast discussion, May 3, 9:54 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
954 PM CDT Fri May 3 2024

...New MESOSCALE UPDATE...

.MESOSCALE UPDATE FOR SEVERE STORMS...
Issued at 954 PM CDT Fri May 3 2024

We have extended the Severe Thunderstorm Watch until 11 PM for all
counties in the watch but Val Verde. A severe storm in Kimble County
is moving slowly south and will move into portions of northwest Kerr
and northeast Edwards Counties over the next hour. Eventual
weakening should take place as the storm encounter increasing
convective inhibition.

&&

.MESOSCALE UPDATE FOR SEVERE STORMS...
Issued at 647 PM CDT Fri May 3 2024

Left mover from an earlier cell split over Mexico missed Val Verde
County and has moved into Crockett County. The right mover and
complex of other storms in Mexico will continue southeast. WoFS and
HRRR have caught onto this, and there is a potential these storms
could clip Maverick County around 8-9PM. Otherwise, we will watch
closely the complex of severe storms to the south of San Angelo as
they move south. WoFS indicate they could make it into northeast
Edwards and northwest Kerr County around 9PM.

&&

.SHORT TERM...
(Tonight through Saturday night)
Issued at 215 PM CDT Fri May 3 2024

Convection has begun northeast of Midland along the dryline and over
the mountains east of the Big Bend. This region will be active this
evening and some of these storms could move toward the east into our
CWA. There is a Tornado Watch in effect north of our CWA. We have
chances for showers and thunderstorms this evening, mainly across
the northern counties. There is a chance that some storms could be
strong to severe with very large hail the primary threat and
damaging wind gusts and tornadoes also possible. Convection should
dissipate after midnight. Saturday will be mainly dry. Winds will
shift toward the east early and then back southeast during the
afternoon. This should result in less cloud cover leading to warmer
temperatures over most of the CWA. A cold front will drop through
north TX during the day. Convection will initiate along this front
and move southward toward our area. Chances for showers and
thunderstorms will increase through the afternoon becoming likely in
the evening. SPC has our CWA north and west of the Coastal Plains in
the Marginal Risk area for this time. All severe threats are
possible. At this time the best timing for storms is late evening to
early overnight.

&&

.LONG TERM...
(Sunday through Friday)
Issued at 215 PM CDT Fri May 3 2024

Rain chances may be ongoing over South Central Texas Sunday morning
and continue through the afternoon hours associated with a departing
shortwave trough. Models hint that a complex of thunderstorms will
move through part of the area Saturday night into Sunday morning,
with some lingering unorganized showers and thunderstorms remaining
into the afternoon. With increasing destabilization through the day,
there could be an isolated threat for a severe storm or two over the
area Sunday afternoon but confidence is too low for any specifics at
this point. PoPs should taper off Sunday evening with drier
conditions returning to the forecast the rest of the week. That
said, moisture in the low to mid levels lingers on Monday and a few
showers would not be out of the question over the Hill Country or
portions of the I-35 corridor. Zonal flow returns over the area on
Tuesday, with upper flow becoming southwesterly mid to late week as
troughing develops over the northern Plains. At the surface, South
Central Texas will heat up Tuesday trough Thursday with the hottest
temperatures expected along the Rio Grande. In the west, triple
digit heat seems likely while the rest of the area stays in the
upper 80s and 90s. Elevated humidity continues east of the dryline
mid to late week which could push some locations over the I-35
corridor and Coastal Plains into triple digit heat indices. A slight
cool down along and low end precipitation chances return Friday.

&&

.AVIATION...
(00Z TAFS)
Issued at 647 PM CDT Fri May 3 2024

Widespread IFR to LIFR ceilings are forecast to re-develop tonight
across the Hill Country and I-35 corridor, along with drizzle and fog
in some areas. Ongoing TSRAs to the north and west of the region are
forecast to weaken late this evening and should not impact the I-35
corridor terminals. Earlier TSRA split missed DRT, and have thus
removed mention of TSRA from their TAF.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              71  85  69  82 /  20  20  70  60
Austin Bergstrom Intl Airport  69  85  68  82 /  20  10  60  60
New Braunfels Muni Airport     71  88  71  84 /  20  10  60  50
Burnet Muni Airport            69  82  67  80 /  20  30  70  60
Del Rio Intl Airport           74  91  72  87 /  20  30  70  50
Georgetown Muni Airport        69  83  67  80 /  20  30  70  60
Hondo Muni Airport             70  88  69  83 /  20  20  70  60
San Marcos Muni Airport        70  86  69  83 /  20  10  60  60
La Grange - Fayette Regional   72  85  72  82 /  20  10  40  50
San Antonio Intl Airport       71  86  71  83 /  20  10  60  50
Stinson Muni Airport           72  89  72  85 /  20  10  60  60

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...05
Long-Term...27
Aviation...05
Hazardous weather outlook, May 3, 5:12 AM CDT, 16 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
512 AM CDT Fri May 3 2024

TXZ171>173-183>194-202>209-217>225-228-041015-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
512 AM CDT Fri May 3 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Strong to severe thunderstorms and locally heavy rain are possible
from late this afternoon through tonight for areas generally
along and west of the Interstate 35 and Interstate 37 corridors.
The main threats are damaging wind gusts, large hail, and
localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The chance for thunderstorms will continue through the upcoming
weekend. A few strong to severe thunderstorms, as well as locally
heavy rainfall will be possible.

An early season round of hot temperatures is expected for the
middle part of next week. Highs will climb into the mid 90s with
highs in the 100 to 105 degree range over the Rio Grande Plains
looking more likely. Heat products may be needed Tuesday and
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 10:29 PM CDTSevere Thunderstorm WarningEWXEdwards, Kerr46 min
May 3, 11:19 PM CDTSpecial Weather StatementEWXReal41 min
May 4, 10:00 AM CDTFlood WatchEWXBurnet, Lee, Llano, Williamson22 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.